|Edurant side effects, safe to switch back to Reyataz?
Aug 15, 2012
58 yr. old male, HIV+ since 1997. Virus level undetectable one year after starting treatment, CD4 is usually 900 or above. Was on Reyataz/Epzicom, switched about 4 months ago to Viramune/Epzicom for a treatment with less impact on cholesterol. Developed serious allergic reaction to Viramune after 3 months, misdiagnosed by my HIV specialist, who insisted for two weeks that the reaction was just a nasty cold virus, despite my being covered in a rash, running extremely high (105-107) fevers, having severe joint issues -- in hindsight classic Viramune allergic symtoms. Stopped Viramune when allergy was confirmed by dermatologist -- liver enzymes were through the roof at that point, 600x normal, and I'd lost 14 pounds (my average weight is 165 pounds). Now on Edurant/Epzicom for three weeks and fear I'm developing side effects to Edurant -- itchy skin, numbness in limbs/mid torso, insomnia. I can't get an appointment to see my doctor for at least six weeks.
I still have Reyataz -- is it safe to stop Edurant and go back to the Reyataz/Epzicom combo that was working, albeit not good on cholesterol? Only other option I have is to go to an emergency room for evaluation. I really don't want to wait six weeks with the side effects that I'm experiencing.
Response from Dr. Henry
In most cases would be OK to go back to the atazanavir you previously tolerated OK particularly if no history of drug resistance or much of a viral rebound since you have been on treatment. Atazanavir effects on cholesterol compare favorably to many other options so would not expect too dramatic of an effect so I am curious what your cholesterol (LDL specifically) did after starting the atazanvir/Epzicom the first time. KH
Supplements and recent studies our Dr.s are recommending
use of regular VALTREX
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.